Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 177, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1996, 3:10 PM CDT for Pratt County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1996, 3:10 PM CDT (20:10 UTC)
- Expired
- Jun 11, 1996, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 3:17 PM CDT | Hail 0.75 | Pratt, KS | |
| Jun 11, 3:45 PM CDT | Hail 0.88 | Cairo, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KDDC 112014
SVRDDC
KSC151-112100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT TUE JUN 11 1996
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTH CENTRAL KANSAS
...EASTERN PRATT COUNTY
AT 310 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING SEVERE
THUNDERSTORM LOCATED NEAR CAIRO OR 8 MILES EAST OF PRATT MOVING
SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE
INCH IN DIAMETER...VERY HEAVY RAIN...AND GUSTY WINDS. THIS STORM WILL BE
OVER OPEN COUNTRY AND PASS NEAR CAIRO BY 320 PM CDT.
PERSONS IN THE PATH OF THE STORM SHOULD MOVE INDOORS TO A STURDY
SHELTER AND STAY AWAY FROM WINDOWS. IN ADDITION...A TORNADO WATCH IS
IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
NICHOLS/RUTHIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:46 AM CDT, 11 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 3:46 AM CDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT TUE JUN 11 1996 FORECAST CHALLENGE FOR TODAY IS TEMPERATURES AND FOR TONIGHT AND WEDNESDAY IS CONVECTION MODELS ARE NOT DOING A GREAT JOB OF RESOLVING THE VARIOUS S/W FEATURES WHICH ARE ROUNDING RIDGE OVER SRN CO. WV IMAGERY SEEMS TO BE THE BEST BET AS FAR AS DECERNING FEATURES NEXT 24 HRS. BEYOUND 24 HRS THE ETA/AVN SEEM TO RESOLVE S/W FEATURES BETTER. ALSO...THE ETA/AVN TEMP FIELDS AND PLACEMENT OF THE SFC TROUGH MAKE MORE SENSE. WITH THE ELEVATED MIXED LAYER NOT MOVING TOO FAR EAST...THE SFC THERMAL TROUGH SHOULD REMAIN OVER ERN CO WRN KS THROUGH THE PERIOD. WHAT THIS MEANS IS THAT TODAY SHOULD NOT BE TERRIBLY DIFFERENT THAN YDAY WITH CONVECTION FIRING ALONG FRONT RANGE AND PROPAGATING EAST ALONG OUTFLOW BOUNDARIES AND INTO FAR WRN KS BY EVENING. HOWEVER...TEMP AND MOISTURE FIELDS...ALONG WITH WEAK H5 PVA AND GOOD 850 SE FLOW WOULD SEEM TO SUPPORT A BETTER CHANCE OF CONVECTION HOLDING TOGETHER TONIGHT OVER THE WESTERN PALINS. THUS...WENT A 30 POP FOR EVERYONE TONIGHT. WEDNESDAY...ETA AND AVN BRING A NICE S/W ACROSS THE REGION. FEATURE DROPS FAR ENOUGH WEST...AND FLOW IS SO WEAK...THAT THE SFC TROUGH SHOULD NOT PUSH TOO FAR EAST. THINK CONVECTION WILL FIRE AGAIN. DDC 089/064 092/066 095 233 GCK 091/063 093/065 096 233 EHA 095/063 098/064 099 233 LBL 093/065 095/067 097 233 HYS 087/060 091/063 092 033 P28 090/066 093/068 095 033P MCAVOY
In the hours before
Special weather statement, Jun 11, 10:50 AM CDT, 4 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-110000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1050 AM CDT TUE JUN 11 1996 SYNOPSIS: A WEAK LOW PRESSURE TROF ORIENTED NORTH TO SOUTH ACROSS WESTERN KANSAS WILL ALLOW LOW LEVEL MOISTURE TO CONVERGE ALONG THE EAST SLOPES OF THE ROCKIES INTO EXTREME WESTERN KANSAS. STRONG THUNDERSTORMS LAST NIGHT LEFT SEVERAL WEAK BOUUNDRIES ACROSS THE AREA. AS THUNDERSTORMS DEVELOP LATE THIS AFTERNOON IN EASTERN COLORADO...THERE IS A SLIGHT CHANCE A FEW OF THE STORMS WILL PROPAGATE EASTWARD INTO WESTERN KANSAS. THE ATMOSPHERE IS MODERATELY UNSTABLE...AND SEVERE THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE LATE THIS AFTERNOON...WEST OF A LIBERAL-GARDEN CITY- SCOTT CITY LINE. THE THREAT OF SEVERE WEATHER WILL SPREAD EAST TONIGHT...AND COVER ALL COUNTIES IN DODGE CITY/S WARNING AREA. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT WEST OF THE LIBERAL-GARDEN CITY-zSCOTT LINE...AND TONIGHT IN ALL COUNTIES (DDC CWA). BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 65 min |
| Jun 11, 3:48 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 57 min |
| Jun 11, 3:57 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 63 min |
| Jun 11, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Jun 11, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Jun 11, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 57 min |
| Jun 11, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 62 min |
| Jun 11, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 46 min |
| Jun 11, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Jun 11, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 48 min |
| Jun 11, 6:29 PM CDT | Tornado Warning | DDC | Pawnee | 31 min |
| Jun 11, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 57 min |
| Jun 11, 6:54 PM CDT | Tornado Warning | DDC | Edwards | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.